Alert archive / Minnesota / Tornado Warnings in 2006
Tornado Warning 26, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Jul 27, 2006, 4:49 PM CDT for Kittson County, Marshall County, Minnesota. It was in force for 56 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2006, 4:49 PM CDT (21:49 UTC)
- Expired
- Jul 27, 2006, 5:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Kittson County, MN, Marshall County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 122 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 4:50 PM CDT | FUNNEL CLOUD | 3 Ese Kennedy, MN | A FUNNEL CLOUD BEGAN TO DEVELOP UNDER A PERSISTENT WALL CLOUD FORMATION AND WAS VIEWED BY A FARMER IN HIS FIELD SOUTHEAST OF KENNEDY. THE WALL CLOUD APPEARED TO TURN TO THE RIGHT OF ITS ORIGINAL SOUTHEAST PATH AND TOWARDS A MORE SOUTHERLY DIRECTION AT THAT POI |
| Jul 27, 4:58 PM CDT | HAIL 2.75 | 5 Ene Donaldson, MN | SEVERAL SQUARE MILES OF CROPS WERE SHATTERED OR FLATTENED BY LARGE HAIL IN EASTERN DAVIS AND WESTERN SPRINGBROOK TOWNSHIPS. |
| Jul 27, 5:01 PM CDT | HAIL 1.75 | 3 E Donaldson, MN | |
| Jul 27, 5:01 PM CDT | HAIL 1.75 | 4 E Donaldson, MN | |
| Jul 27, 5:02 PM CDT | TORNADO 1 | 3 Ene Donaldson, MN | A TORNADO TOUCHED DOWN IN A FIELD JUST NORTH OF HIGHWAY 11 AND TRAVELED FOR ABOUT 3.5 MILES BEFORE IT ENDED IN MARSHALL COUNTY. TORNADIC WINDS SNAPPED SEVERAL COTTONWOOD TREES AT A HOMESTEAD AND SWIRLED TREE BRANCHES AROUND THE YARD. SMALLER TREE BRANCHES WERE |
| Jul 27, 5:04 PM CDT | HAIL 1.75 | 9 Ne Stephen, MN | |
| Jul 27, 5:09 PM CDT | TORNADO 1 | 6 Nne Stephen, MN | A TORNADO CONTINUED FROM KITTSON COUNTY INTO MARSHALL COUNTY AND TRACKED FOR ABOUT 1 MORE MILE TO THE SOUTH UNTIL 512 PM. THE TORNADO BLEW OVER A ROAD SIGN AND CAUSED ADDITIONAL EXTREME WIND STRESS AS CROPS WERE SWIRLED BY THE WINDS. PEAK WINDS SPEEDS WERE EST |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.8 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1526 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KFGF 272149 TORFGF MNC069-089-272245- /O.NEW.KFGF.TO.W.0026.060727T2149Z-060727T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 449 PM CDT THU JUL 27 2006 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN KITTSON COUNTY IN NORTHWEST MINNESOTA NORTH CENTRAL MARSHALL COUNTY IN NORTHWEST MINNESOTA * UNTIL 545 PM CDT * AT 440 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH STRONG ROTATION 2 MILES NORTHWEST OF DONALDSON... OR 25 MILES NORTHEAST OF GRAFTON...MOVING TO THE SOUTHEAST AT 15 MPH. * THE TORNADO WILL BE NEAR... ENGLUND AT 535 PM CDT FLORIAN AT 540 PM CDT 6 MILES WEST OF STRANDQUIST AT 545 PM CDT IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES FOR A STURDY BUILDING. LAT...LON 4870 9696 4854 9707 4831 9646 4857 9639 $$ HOPPES
2 follow-up statements
000 WWUS53 KFGF 272207 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 507 PM CDT THU JUL 27 2006 MNC069-089-272245- /O.CON.KFGF.TO.W.0026.000000T0000Z-060727T2245Z/ KITTSON MN-MARSHALL MN- 507 PM CDT THU JUL 27 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR NORTH CENTRAL MARSHALL AND SOUTHERN KITTSON COUNTIES... AT 502 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH STRONG ROTATION. THE TORNADO WAS LOCATED 4 MILES EAST OF DONALDSON...OR 29 MILES EAST OF GRAFTON...MOVING TO THE SOUTHEAST AT 20 MPH. GOLFBALL SIZE HAIL WAS REPORTED 3 MILES EAST OF DONALDSON AT 501 PM CDT. THE TORNADO WILL BE NEAR... ENGLUND BY 525 PM CDT FLORIAN BY 530 PM CDT STRANDQUIST BY 545 PM CDT DO NOT OUTRUN A TORNADO IN YOUR CAR. LEAVE YOUR CAR AND GO TO A STRONG BUILDING OR SEEK SHELTER IN A DITCH OR LOW SPOT. LAT...LON 4870 9696 4854 9707 4831 9646 4857 9639 $$ HOPPES
000 WWUS53 KFGF 272245 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 545 PM CDT THU JUL 27 2006 MNC069-089-272255- /O.EXP.KFGF.TO.W.0026.000000T0000Z-060727T2245Z/ KITTSON MN-MARSHALL MN- 545 PM CDT THU JUL 27 2006 ...THE TORNADO WARNING FOR NORTH CENTRAL MARSHALL AND SOUTHERN KITTSON COUNTIES EXPIRES AT 545 PM CDT... AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM LOCATED 5 MILES SOUTHEAST OF STRANDQUIST...OR 24 MILES NORTHWEST OF THIEF RIVER FALLS...MOVING TO THE EAST AT 30 MPH. THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO THE WARNING WAS ALLOWED TO EXPIRE AT 545 PM CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR NORTHWESTERN MINNESOTA. LAT...LON 4870 9696 4854 9707 4831 9646 4857 9639 $$ JH/BB
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 27, 2:30 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 27, 2:30 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 230 PM CDT THU JUL 27 2006 FORECAST CHALLENGE CONCERNS TEMPERATURES AND PCPN CHANCES. SIGNIFICANT DIFFERENCES IN MODEL SOLUTIONS MAINLY CONCERNING SOUTHWARD PUSH OF COLDER AIR AND RESULTING BOUNDARY ORIENTATION. ALTHOUGH MODELS INITIALIZED CLOSE ON THERMAL FIELDS GFS INITIALIZED BETTER WITH WEAKER STRENGTH OF SURFACE FEATURES AND NAM WAY-OVERDOING NEAR TERM QPF. IN ADDITION BASED ON CURRENT NEAR ZONAL PATTERN AND RISING HEIGHTS FEEL COLD PUSH ON NAM OVERDONE AS WELL. WITH ABOVE THINKING WILL UTILIZE GFS FOR FORECAST. SHORTWAVE CONTINUES TO TRACK EAST ACROSS CENTRAL MB INTO ONTARIO OVERNIGHT. ANOTHER WAVE OVER CENTRAL MT WHICH WILL DROP SE AND RIGHT NOW TOUGH TO PICKOUT ANY MINOR FEATURE ON WATER VAPOR IMAGERY BETWEEN THE TWO THAT WOULD AFFECT FA. MAIN ENERGY REMAINS NORTH OF BORDER TONIGHT. WEAK SURFACE BOUNDARY REMAINS ON WESTERN FA DOORSTEP AND WILL CROSS FA THIS EVENING. NOT CONFIDENT ON T POTENTIAL WITH BOUNDARY PASSAGE HOWEVER RUC NOT AS BEEFY WITH CAPPING VS GFS SO WILL MAINLY SLIGHT POPS TO BE SAFE. COLD ADVECTION IN WAKE OF BOUNDARY REACHES INTERNATIONAL BORDER LATE TONIGHT SO NOT EXPECTING BIG DROP IN TEMPERATURES OVERNIGHT AND MIN TEMPERATURES SHOULD RESEMBLE LAST FEW NIGHTS. BIG DIFFERENCES IN MODELS STARTING TOMORROW WITH SOUTHWARD PUSH OF COLDER AIR AS STATED ABOVE. NAM DRIVES COLDER AIR SOUTH THROUGH WHILE GFS HOLDS COLDEST AIR ALONG CANADIAN BORDER THAN SHIFTS COLDER AIR EAST. BASED ON CONTINUED ZONAL FLOW AND BUILDING MID LEVEL HEIGHTS AM HAVING A HARD TIME BELIEVING NAM SOLUTION AND WILL HOLD WITH WARMER GFS SOLUTION. WILL STILL SEE THERMAL GRADIENT ACROSS FA WITH LOWEST MAX TEMPERATURES ALONG INTERNATIONAL BORDER. AS A RESULT OF MODEL DIFFERENCES E-W ORIENTED BOUNDARY LOCATION DIFFERS WITH GFS ALONG ND/SD BORDER AND NAM ALONG SD/NE BORDER. 850MB LOW LEVEL JET INCREASES TO 30KT ALONG WITH FAVORABLE BULK SHEAR AND MODEST ELEVATED INSTABILITY. 700 MB TEMPERATURES GET QUITE WARM OVER SW 1/3 OF FA SO CONVECTION MAY BECOME ORIENTED ALONG FRINGE OF CAP. WITH BOUNDARY ORIENTATION UNCERTAIN WILL MAINTAIN LOW POP THREAT ACROSS WHOLE FA. HEAT THEN BECOMES MAIN ISSUE REMAINDER OF WEEKEND. 700MB TEMPERATURES CLIMB TO 12-16C WHICH SHOULD EFFECTIVELY CAP ATMOSPHERE AS WARM FRONT LIFTS NORTH THROUGH FA. PNS ISSUED ADDRESSING HEAT THREAT. MON THRU THURS...THE COMBINATION OF SOUTHWEST FLOW ALOFT AND A LOW PRESSURE SYSTEM DRAPED ACROSS THE UPPER MIDWEST WILL SET THE STAGE FOR THUNDERSTORM DEVELOPMENT. JUST WHERE THE LOW SETS UP AND ITS RESULTANT MOVEMENT WILL GREATLY AFFECT AMOUNTS AND TIMING OF PRECIP. BOTH THE GFS AND DGEX SHOW THE LOW AND ASSOCIATED FRONTS MOVING FROM CENTRAL SD INTO SOUTHERN MN THRU TUESDAY. HIGH PRESSURE BUILDS IN FROM THE WEST BY THE MIDDLE OF THE WEEK AS THE FLOW ALOFT BECOMES MORE ZONAL. TEMPS WILL HINGE ON FRONTAL POSITIONS...BUT OVERALL THE TREND OF ABOVE AVERAGE VALUES WILL HOLD TRUE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER/ANDERSON
Hazardous weather outlook, Jul 27, 4:30 PM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 430 PM CDT THU JUL 27 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-281115- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 430 PM CDT THU JUL 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT ISOLATED SEVERE THUNDERSTORMS PRODUCING LARGE HAIL WILL OCCUR OVER EXTREME NORTHWEST MINNESOTA UNTIL 9 PM. THE AREA OF CONCERN IS NORTH OF HIGHWAY TWO. AN UPPER LEVEL DISTURBANCE WILL MOVE ALONG THE MANITOBA AND MINNESOTA BORDER THIS EVENING CAUSING THESE STORMS TO DEVELOP. THE ACTIVITY WILL WEAKEN WITH SUNSET AND DIMINISH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HOT CONDITIONS ARE EXPECTED TO OVERSPREAD THE REGION SUNDAY INTO MONDAY. TEMPERATURES IN THE 90S COUPLED WITH INCREASING HUMIDITY WILL RESULT IN HEAT INDICES APPROACHING 100 DEGREES FOR AREAS GENERALLY ALONG AND SOUTH OF THE I-94 CORRIDOR. ADDITIONAL THUNDERSTORM CHANCES ARE POSSIBLE ACROSS THE REGION FRIDAY NIGHT INTO SATURDAY AND THEN AGAIN ON MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE FROM HALLOCK TO BEMIDJI TO ROSEAU. RIDDLE
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 4:23 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 67 min |
| Jul 27, 5:32 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 58 min |
| Jul 27, 6:18 PM CDT | Severe Thunderstorm Warning | FGF | Pennington, Red Lake | 57 min |
| Jul 27, 6:30 PM CDT | Tornado Warning | FGF | Pennington, Red Lake | 52 min |
| Jul 27, 6:47 PM CDT | Tornado Warning | FGF | Polk | 58 min |
Nearby
Tornado Warnings in Minnesota, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.